Posted by & filed under Noah's Notes.

Naloxone (Narcan) is a life-saving antidote for opioid (heroin, oxycodone, fentanyl and others) and PCHC is committed to making it as widely available as possible.

With 272 opioid overdose deaths in 2015, a 31% increase from 2014, we are faced with our most significant public health challenge in decades and we must respond at all levels; with life-saving measures like this, with law enforcement, with treatment and with education and prevention. And we must commit to doing all of this work with compassion and understanding. On May 6 the Opiate Collaborative Task Force will release a comprehensive set of recommendations for Maine. The easy availability of naloxone to reverse an overdose and to safe a life is a simple, common sense and compassionate piece of that puzzle. Dr. Karilynn Dowling, one of PCHC’s second year pharmacy residents, has done extensive work to help us prepare for this.  She is committed to this work and her summary follows:


Images from MICIS naloxone detailing materials.

28,000 Americans died from an opioid overdose in 2014. Nearly 19,000 of these deaths involved prescription opioid medications. The majority of deaths were unintentional.

Naloxone is an opioid reversal agent that rapidly reverses an overdose on opioids (prescription and/or street drugs). Naloxone is not just for substance abusers. It is for anyone who takes an opioid or knows someone who does. Naloxone is prescribed on account of risky medications, not risky patients. The concept is similar to EpiPens for people with allergies.

  • Naloxone is an emergency medication that acts within several minutes and wears off in 30-90 minutes.
  • The potential harm in giving someone naloxone is low, especially in comparison to its potential benefit as a life-saving medication.
  • If someone who is not overdosing on opioids is given naloxone, it will have no effect and will not harm them.

A person who is overdosing on opioids is heavily sedated or unresponsive, so naloxone is given by a family member, friend, or bystander. Naloxone can be given by an injection or through the nose (intranasally).

Intranasal naloxone is preferred because:

  • Studies have shown it is as effective as the traditional injection method for reversing an overdose
  • Time to draw up a syringe is removed and risk of needle stick is removed
  • It is easy for the general public to learn how to use

Images from MICIS naloxone detailing materials.Currently, naloxone is a prescription-only medication in the state of Maine. Naloxone may be prescribed to an individual at risk of experiencing an opioid overdose, a family member or friend of such an individual, or any other person in a position to assist someone who has overdosed. Naloxone can also be distributed through a community-based overdose prevention program under a doctor’s standing orders.

Intranasal naloxone is available in two forms. When someone has overdosed on an opioid, a bystander should call 911, administer rescue breaths, give naloxone (see below), and remain with the person until help arrives.

Naloxone for Opiod Overdose
KariLynn Dowling, PharmD
April 17, 2016

Noah Nesin, MD

Dr. Nesin, Vice President of Medical Affairs for PCHC, is a family doctor with 30 years of experience.

Leave a Reply

Your email address will not be published. Required fields are marked *